Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

May 10, 2011Clearwater County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2011, 6:37 AM CDT for Clearwater County, Polk County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 6:37 AM CDT (11:37 UTC)
Expired
May 10, 2011, 7:30 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clearwater County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS53 KFGF 101137
SVRFGF
MNC029-119-101230-
/O.NEW.KFGF.SV.W.0010.110510T1137Z-110510T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 AM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 730 AM CDT

* AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTH OF LENGBY...OR 36 MILES WEST OF
  BEMIDJI...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLGA AROUND 645 AM CDT.
  WEME AROUND 655 AM CDT.
  GONVICK AROUND 705 AM CDT.
  CLEARBROOK AROUND 710 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BERNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4799 9526 4791 9530 4786 9521 4770 9521
      4751 9559 4761 9576
TIME...MOT...LOC 1137Z 227DEG 20KT 4758 9563
WIND...HAIL <50MPH 1.00IN

$$

EWENS
2 follow-up statements
376 
WWUS53 KFGF 101213
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
713 AM CDT TUE MAY 10 2011

MNC119-101222-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-110510T1230Z/
POLK MN-
713 AM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IN
NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4761 9539 4776 9556 4799 9526 4791 9530
      4786 9521 4770 9521
TIME...MOT...LOC 1212Z 227DEG 22KT 4773 9538

$$

MNC029-101230-
/O.CON.KFGF.SV.W.0010.000000T0000Z-110510T1230Z/
CLEARWATER MN-
713 AM CDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLEARWATER COUNTY IN NORTHWEST MINNESOTA UNTIL 730 AM CDT...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED NEAR CLEARBROOK...OR 30 MILES NORTHWEST OF
BEMIDJI...MOVING TO THE NORTHEAST AT 25 MPH.

IN ADDITION...AT 645 AM DIME SIZE HAIL WAS REPORTED IN 5 MILES 
NORTHEAST OF FOSSTON MINNESOTA WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CLEARWATER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4761 9539 4776 9556 4799 9526 4791 9530
      4786 9521 4770 9521
TIME...MOT...LOC 1212Z 227DEG 22KT 4773 9538

$$

EWENS
303 
WWUS53 KFGF 101225
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 AM CDT TUE MAY 10 2011

MNC029-101235-
/O.EXP.KFGF.SV.W.0010.000000T0000Z-110510T1230Z/
CLEARWATER MN-
725 AM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLEARWATER COUNTY IN
NORTHWEST MINNESOTA WILL EXPIRE AT 730 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4761 9539 4776 9556 4799 9526 4791 9530
      4786 9521 4770 9521
TIME...MOT...LOC 1225Z 227DEG 22KT 4778 9529

$$

EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:32 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 10, 3:32 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 AM CDT TUE MAY 10 2011

.SHORT TERM...MAIN CONCERN WILL BE PCPN CHANCES AND SEVERE
POTENTIAL FOR TODAY. 00Z MODELS IN GENERAL AGREEMENT...WITH
ECMWF/GEM VERIFYING BEST WITH CURRENT QPF. FOR THIS REASON WILL
FOLLOW ECMWF/GEM FOR DETAILS.

ELEVATED WARM FRONT IS PROPAGATING NORTHWARD THROUGH THE SOUTHERN
FA PROVIDING FOCUS FOR SOME THUNDERSTORMS. MUCAPE 1000-2000 J/KG
WILL KEEP ISOLD SEVERE STORMS POSSIBLE THROUGH THE
NIGHT...ALTHOUGH WAA SHOULD EVENTUALLY OUTRUN THE STRONGER
INSTABILITY. WEAKER SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE
850MB WAA WILL LIKELY AFFECT THE NORTHERN FA THROUGH THE
MORNING...AND INTO THE AFTERNOON HOURS. TEMPS WILL BE COOLER HERE.

SFC WARM FRONT TO THE SOUTH OF THE REGION WILL MAKE ITS WAY
SOMEWHERE INTO THE SOUTHERN FA THIS AFTERNOON AS SYSTEM ACROSS
WESTERN NORTH DAKOTA INTENSIFIES. THIS WILL SET THE STAGE FOR
POSSIBLE SEVERE STORMS THIS AFTERNOON. STILL SOME QUESTION
REGARDING CLOUD COVER. CURRENT THINKING IS THAT CLOUDS WILL BE
ABLE TO AT LEAST PARTIALLY CLEAR ALONG AND SOUTH OF THE WARM FRONT
FOR HEATING INTO THE LOW OR MID 70S. DEW POINT VALUES INTO THE 60S
WILL LEAD TO MLCAPE 1500-2000 J/KG. STRONG MID-LEVEL JET WILL
MOVE INTO THE REGION...PROVIDING DEEP LAYER SHEAR 40-50KNTS. THESE
PARAMETERS WILL BE SUFFICIENT FOR SEVERE STORMS SHOULD THEY BE
ABLE TO DEVELOP. THINK THE MOST LIKELY AREA WILL BE THE DETROIT
LAKES...FERGUS FALLS...WADENA AREA GIVEN CURRENT MODEL OUTPUT. SPC
DOES ALSO INCLUDE GRAND FORKS...FARGO...AND PARK RAPIDS. GIVEN
SOME DEGREE OF UNCERTAINTY...WILL INCLUDE ALL THESE LOCATIONS FOR
POSSIBLE SEVERE STORMS IN THE GRIDS.

ADJUSTED POPS TO ABOVE THINKING. WENT LIKELY WHERE MORE WIDESPREAD
SHOWERS/THUNDER EXPECTED ACROSS THE NORTH...AND 50% FOR AFTERNOON
SEVERE AREA...AND 20% ELSEWHERE. DRY AIRMASS QUICKLY MOVES INTO
THE REGION OVERNIGHT...ENDING PCPN CHANCES BY WED MORNING.

WED-THUR...MODELS ARE SLOWER WITH MOVING THE COLD FRONT TO THE
EAST OF THE REGION...AND SOME ACTUALLY HANG IT UP ACROSS THE
EASTERN FA ON WED. NEEDED TO INCREASE POPS A BIT ACROSS THE
EASTERN FA LATER ON WED...AND INCLUDE THUNDER. NOT SURE WHAT WILL
HAPPEN INTO THUR. NEXT WAVE TO THE SOUTH WILL TRY TO MOVE
NORTHWARD...BUT ENCOUNTER BLOCKING. SOUTHERN FA WILL STAND THE BEST
CHANCES FOR RAIN...AND WENT WITH HIGHER POPS HERE.

.LONG TERM...NOT GREAT AGREEMENT AMONG 00Z MODELS...AND WILL MAKE
NO CHANGES.

&&

.AVIATION...MVFR WITH ISOLD IFR CIGS WILL CONTINUE THROUGH MUCH OF
THE MORNING HOURS. THESE CONDITIONS LIKELY TO REMAIN THROUGH THE
DAY NEAR THE INTERNATIONAL BORDER...WITH VFR CIGS TO THE SOUTH BY
AFTERNOON. MAIN CONCERN WILL BE THUNDERSTORM CHANCES. MOST SITES
WILL LIKELY EXPERIENCE THUNDER SOMETIME TODAY...BUT TIMING IS
TRICKY. WILL MENTION THUNDER DURING MOST PROBABLE TIMES.

&&

.HYDROLOGY...MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF
THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO
WHICH IS STILL IN MAJOR CATEGORY.

MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE CURRENT
FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO
ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS.
THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR
RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR. STAY
TUNED TO LATER RIVER PREDICTIONS.

AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD
ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN
AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR
MORE DETAILS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/EWENS
Hazardous weather outlook, May 10, 4:21 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
421 AM CDT TUE MAY 10 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
421 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. A FEW
STRONGER STORMS ARE POSSIBLE THROUGH THE MORNING HOURS. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE GRAND FORKS...FARGO...DETROIT LAKES...FERGUS
FALLS...AND PARK RAPIDS AREA. LARGE HAIL...LOCALLY HEAVY
RAINFALL...AND A TORNADO OR TWO WILL BE POSSIBLE.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING EAST OF THE RED RIVER VALLEY.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON.

TG

In the hours before

Special weather statement, May 10, 1:48 AM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT TUE MAY 10 2011

NDZ038-039-049-100745-
BARNES ND-CASS ND-RANSOM ND-
148 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND
NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM
CDT...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY
CITY...MOVING TO THE NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
LUCCA AROUND 155 AM CDT.
FINGAL AROUND 200 AM CDT.
ALICE AROUND 205 AM CDT.
VALLEY CITY AND ORISKA AROUND 225 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER
Local storm report, May 10, 3:21 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             WEST FARGO              46.87N 96.90W
05/10/2011  E1.75 INCH       CASS               ND   PUBLIC

            BROKE WINDOWS OF CAR

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:43 AM CDTSevere Thunderstorm WarningFGFClay62 min
May 10, 3:30 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman60 min
May 10, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen, Norman, Polk61 min
May 10, 5:27 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard63 min
May 10, 6:29 AM CDTSevere Thunderstorm WarningFGFBeltrami46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.